Alert archive / California / High Wind Watches in 2025

High Wind Watch 2, NWS San Francisco Bay Area, CA

December 21, 202511 counties in California

NWS San Francisco Bay Area, CA issued this high wind watch at Dec 21, 2025, 8:49 PM PST for 11 counties in California. It took effect at Dec 23, 2025, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2025, 8:49 PM PST (04:49 UTC)
In effect from
Dec 23, 2025, 7:00 PM PST
Expired
Dec 22, 2025, 5:59 PM PST
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2025-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2025-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WWUS76 KMTR 220449
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
849 PM PST Sun Dec 21 2025

CAZ006-502>506-508>510-512>518-528>530-221300-
/O.NEW.KMTR.HW.A.0002.251224T0300Z-251224T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-North Bay
Interior Mountains-Coastal North Bay Including Point Reyes
National Seashore-North Bay Interior Valleys-San Francisco Bay
Shoreline-San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Eastern Santa Clara Hills-East Bay Hills-Southern Salinas
Valley/Arroyo Seco and Lake San Antonio-Santa Lucia Mountains and
Los Padres National Forest-Mountains of San Benito County And
Interior Monterey County including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
849 PM PST Sun Dec 21 2025

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH EARLY
WEDNESDAY MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph possible.

* WHERE...The Bay Area, The Central Coast, The Santa Clara Valley and
  Eastern Hills, The Salinas and Carmel Valleys and Hollister Area,
  The Santa Cruz Mountains, and San Francisco Peninsula Coast.

* WHEN...From Tuesday evening through early Wednesday morning.

* IMPACTS...Damaging winds could down trees, snap power lines, and
  result in property damage. Widespread power outages are possible.
  Travel could be extremely difficult and hazardous, especially for
  high profile vehicles. The combination of wind and moist soils will
  increase the risk for downed trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Secure loose outdoor objects that could be blown around or damaged by
the wind.

&&

$$

KR
4 follow-up statements
685 
WWUS76 KMTR 221235
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
435 AM PST Mon Dec 22 2025

CAZ006-502>506-508>510-512>518-528>530-222300-
/O.CON.KMTR.HW.A.0002.251224T0300Z-251224T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-North Bay
Interior Mountains-Coastal North Bay Including Point Reyes
National Seashore-North Bay Interior Valleys-San Francisco Bay
Shoreline-San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Eastern Santa Clara Hills-East Bay Hills-Southern Salinas
Valley/Arroyo Seco and Lake San Antonio-Santa Lucia Mountains and
Los Padres National Forest-Mountains of San Benito County And
Interior Monterey County including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
435 AM PST Mon Dec 22 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
EARLY WEDNESDAY MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph possible.

* WHERE...The Bay Area, The Central Coast, The Santa Clara Valley and
  Eastern Hills, The Salinas and Carmel Valleys and Hollister Area,
  The Santa Cruz Mountains, and San Francisco Peninsula Coast.

* WHEN...From Tuesday evening through early Wednesday morning.

* IMPACTS...Damaging winds could down trees, snap power lines, and
  result in property damage. Widespread power outages are possible.
  Travel could be extremely difficult and hazardous, especially for
  high profile vehicles. The combination of wind and moist soils will
  increase the risk for downed trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Secure loose outdoor objects that could be blown around or damaged by
the wind.

&&

$$

Kennedy
523 
WWUS76 KMTR 222020
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
Issued by National Weather Service Eureka CA
1220 PM PST Mon Dec 22 2025

CAZ006-502>506-508>510-512>518-528>530-231430-
/O.CON.KMTR.HW.A.0002.251224T0300Z-251224T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-North Bay
Interior Mountains-Coastal North Bay Including Point Reyes
National Seashore-North Bay Interior Valleys-San Francisco Bay
Shoreline-San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Eastern Santa Clara Hills-East Bay Hills-Southern Salinas
Valley/Arroyo Seco and Lake San Antonio-Santa Lucia Mountains and
Los Padres National Forest-Mountains of San Benito County And
Interior Monterey County including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1220 PM PST Mon Dec 22 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
LATE TUESDAY NIGHT...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph possible.

* WHERE...The Bay Area, The Central Coast, The Santa Clara Valley and
  Eastern Hills, The Salinas and Carmel Valleys and Hollister Area,
  The Santa Cruz Mountains, and San Francisco Peninsula Coast.

* WHEN...From Tuesday evening through late Tuesday night.

* IMPACTS...Damaging winds could down trees, snap power lines, and
  result in property damage. Widespread power outages are possible.
  Travel could be extremely difficult and hazardous, especially for
  high profile vehicles. The combination of wind and moist soils will
  increase the risk for downed trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Secure loose outdoor objects that could be blown around or damaged by
the wind.

&&

$$

DB
947 
WWUS76 KMTR 222058
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
1258 PM PST Mon Dec 22 2025

CAZ006-502>506-508>510-512>518-528>530-231800-
/O.CON.KMTR.HW.A.0002.251224T0300Z-251224T1200Z/
San Francisco-Marin Coastal Range-Sonoma Coastal Range-North Bay
Interior Mountains-Coastal North Bay Including Point Reyes
National Seashore-North Bay Interior Valleys-San Francisco Bay
Shoreline-San Francisco Peninsula Coast-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Eastern Santa Clara Hills-East Bay Hills-Southern Salinas
Valley/Arroyo Seco and Lake San Antonio-Santa Lucia Mountains and
Los Padres National Forest-Mountains of San Benito County And
Interior Monterey County including Pinnacles National Park-
Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1258 PM PST Mon Dec 22 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGHEARLY WEDNESDAY MORNING...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph possible.

* WHERE...The Bay Area, The Central Coast, The Santa Clara Valley and
  Eastern Hills, The Salinas and Carmel Valleys and Hollister Area,
  The Santa Cruz Mountains, and San Francisco Peninsula Coast.

* WHEN...From Tuesday evening through early Wednesday morning.

* IMPACTS...Damaging winds could down trees, snap power lines, and
  result in property damage. Widespread power outages are possible.
  Travel could be extremely difficult and hazardous, especially for
  high profile vehicles. The combination of wind and moist soils will
  increase the risk for downed trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Secure loose outdoor objects that could be blown around or damaged by
the wind.

&&

$$

KR
224 
WWUS76 KMTR 230159
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco CA
559 PM PST Mon Dec 22 2025

CAZ502-503-505-509-517-530-231000-
/O.UPG.KMTR.HW.A.0002.251224T0300Z-251224T1200Z/
/O.NEW.KMTR.HW.W.0004.251224T0000Z-251224T1200Z/
Marin Coastal Range-Sonoma Coastal Range-Coastal North Bay
Including Point Reyes National Seashore-San Francisco Peninsula
Coast-Santa Lucia Mountains and Los Padres National Forest-
Southern Monterey Bay and Big Sur Coast-
559 PM PST Mon Dec 22 2025

...HIGH WIND WARNING IN EFFECT FROM 4 PM TUESDAY TO 4 AM PST
WEDNESDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 65 mph
  expected. Isolated areas along the coast may see a few gusts up to
  75 mph.

* WHERE...Southern Monterey Bay and the Big Sur Coast, The Marin
  Hills, Western Sonoma County Hills, Interior Monterey County and
  the Santa Lucia Range, Coastal North Bay Including Point Reyes
  National Seashore, and San Francisco Peninsula Coast.

* WHEN...From 4 PM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Damaging winds could down
  trees, snap power lines, and result in property damage. Widespread
  power outages are possible. Travel could be extremely difficult and
  hazardous, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around
or damaged by the wind.

Secure loose outdoor objects that could be blown around or damaged by
the wind.

&&

$$

CAZ006-504-506-508-510-512>516-518-528-529-231000-
/O.UPG.KMTR.HW.A.0002.251224T0300Z-251224T1200Z/
/O.NEW.KMTR.WI.Y.0017.251224T0000Z-251224T1200Z/
San Francisco-North Bay Interior Mountains-North Bay Interior
Valleys-San Francisco Bay Shoreline-East Bay Interior Valleys-
Santa Cruz Mountains-Santa Clara Valley Including San Jose-
Eastern Santa Clara Hills-East Bay Hills-Southern Salinas
Valley/Arroyo Seco and Lake San Antonio-Mountains of San Benito
County And Interior Monterey County including Pinnacles National
Park-Northern Salinas Valley/Hollister Valley and Carmel Valley-
Northern Monterey Bay-
559 PM PST Mon Dec 22 2025

...WIND ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 4 AM PST WEDNESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph
  expected.

* WHERE...The East Bay and San Francisco Bay Shoreline, The Santa
  Clara Valley and Eastern Hills, The Salinas and Carmel Valleys and
  Hollister Area, Northern Monterey Bay, The Santa Cruz Mountains,
  Most of San Benito County and the Cholame Hills in Southeast
  Monterey County, San Francisco, North Bay Interior Mountains, and
  North Bay Interior Valleys.

* WHEN...From 4 PM Tuesday to 4 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

Secure loose outdoor objects that could be blown around or damaged by
the wind.

&&

$$

Behringer

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Dec 21, 3:53 PM PST, 4 hours 56 minutes earlier. Its key messages:

  • Updated at 344 PM PST Sun Dec 21 2025
  • Flood Watch remains in effect through Monday afternoon for the North Bay; extension in time and coverage likely
  • Moderate to heavy rain overnight into early Monday across the North Bay may lead to minor flooding over roadways overnight into Monday morning, turn around don't drown!
  • Chances for moderate to heavy rain increase for interior locations south of the North Bay late Tuesday through early Friday, with increasing chances for urban flooding and extensive travel delays
  • Impactful and likely very hazardous winds Tuesday through early Friday along our entire coastline and higher elevations inland
  • Dangerous beach conditions likely late Tuesday through Friday for all Pacific Coast beaches
Area forecast discussion, Dec 21, 3:53 PM PST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
353 PM PST Sun Dec 21 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 344 PM PST Sun Dec 21 2025

 - Flood Watch remains in effect through Monday afternoon for the
   North Bay; extension in time and coverage likely

 - Moderate to heavy rain overnight into early Monday across the
   North Bay may lead to minor flooding over roadways overnight
   into Monday morning, turn around don't drown!

 - Chances for moderate to heavy rain increase for interior
   locations south of the North Bay late Tuesday through early
   Friday, with increasing chances for urban flooding and
   extensive travel delays

 - Impactful and likely very hazardous winds Tuesday through early
   Friday along our entire coastline and higher elevations inland

 - Dangerous beach conditions likely late Tuesday through Friday
   for all Pacific Coast beaches

&&

.SHORT TERM...
Issued at 344 PM PST Sun Dec 21 2025
(This evening through Monday)

Steady rain, moderate to heavy at times, from the ongoing
atmospheric river will continue over the North Bay for the remainder
of today and through the overnight into early Monday morning. The
moisture plume oscillates back to the south, primarily over the Bay
Area during the day Monday, with both GFS/ECM IVT values backing
off, ranging from 0-250kg/m/s through the day tomorrow.

The most recent forecast for the Mark West Creek near Mirabel
Heights approaches action stage around sunrise Monday morning where
it will level off for the remainder of the day when the rainfall
shifts south. Despite the temporary weakening of the atmospheric
river, periods of moderate/heavy rain in the Santa Cruz mountains
will produce 2-3" from late tonight through Monday evening with
lesser amounts expected for the southern Marin coastal ranges and
the Santa Lucia, ~1-2" due to a nearly saturated boundary layer near
and along the coast.

Although much of the area is expected to see some rain Monday, it
will be mostly light and on-and-off away from the coastal ranges,
with little impact. Might be a good day to make final preparations
for the upcoming holiday. Beginning Tuesday, first along the
coastline in the morning, then later inland - the wind and the rain
ramp back up considerably.

&&

.LONG TERM...
Issued at 344 PM PST Sun Dec 21 2025
(Monday night through next Saturday)

Confidence is high for the strong winds to begin to develop along
our Pacific Coast line Tuesday afternoon into Wednesday morning. A
series of disturbances rounding the base of a trough associated with
a deepening closed low well to the north will produce 925mb flow
over 50kts at times below 80-90kt 500mb flow. By early Wednesday
morning, southerly winds along our coast from Big Sur up to Point
Reyes may reach 70-80mph at times. It will be very dangerous to
spend anytime near our beaches or to be in our coastal waters
Tuesday through Friday. The first wave will push a strong cold front
through our entire area early Wednesday morning with periods of
heavy rain and a slight chance of thunderstorms that could produce
strong wind gusts up to 70mph or higher along with brief downpours.
The North Bay and coastal ranges have been benefiting the most from
rainfall from the atmospheric river out ahead of the powerful upper
level low. Its Wednesday through Thursday when much of our interior
will see its highest rainfall totals. A High Wind Watch watch is
likely to be hoisted over the next 24hrs along our coastal areas,
and at least a Wind Advisory for large portions of our interior
Wednesday and Thursday (Christmas Day) when gusts may reach 40mph in
low-lying areas, and 60mph or higher along inland peaks. A second,
maybe slightly less dynamic front pushes through our area Christmas
Day through Christmas night, with similar impacts, periods of heavy
rain and strong winds. Winds begin to ease and a drier airmass
appears to set in over the course of the day Friday into next
weekend.

Remember, this is still 4-5 days out, the forecast details and
timing can and will change as we move through the holiday period.
Confidence is high that both Christmas Eve and Christmas Day will
see our entire area experience periods of moderate/heavy rain with
strong winds. Keep checking back as the forecast is refined over the
coming days for improved timing of the worst impacts.

&&

.AVIATION...
(18Z TAFS)
Issued at 1015 AM PST Sun Dec 21 2025

Current rainband is focused mainly across North Bay and areas
north. However, prefrontal showers are still spreading across the
Bay Area and Central Coast, with light to moderate showers
possible. As this front slowly sags south late this afternoon
through the overnight hours, moderate to occasionally heavy rains
will develop. The models show this rainband stalling over the
Monterey Bay, before lifting back northward on Monday. Therefore,
SNS and MRY may not see the rain like the other tafs, and stay
more showery in nature.

Strong gusty south to southeast winds will also develop this
afternoon ahead of and along the front. However, they will drop
off behind the front with lighter winds expected across the region
tomorrow.

Most taf sites will continue to see IFR and MVFR CIGS and VIS.
However, there are some exceptions (SJC, LVK, and SNS) that are
seeing VFR conditions at this time. Conditions will deteriorate as
this band shift south, especially in the pockets of heavier rain.

Vicinity of SFO...Light showers and low CIGs continue continue to
move through the area into the early evening. Expect southerly winds
to increase into the late afternoon and early evening as the main
rain band approaches. The added mixing from the increased winds
could offer some moments of lifted CIGS, but these look to be short
lived. Expect visibilities to suffer as the rain rates increase
through the evening. Shower chances thin into the late night as the
rain band move farther south, but reform as the front shifts
northward into late Monday morning. An Airport Weather Warning has
been issue for 23z-05z for gusts at or above 34 kts.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Low clouds (IFR) and MVFR VIS will
continue to plague MRY through much of the day, while SNS is
seeing VFR CIGS and VIS. Gusty south winds will develop this
evening ahead of the front, but should weaken during the early
morning hours. Expect reduced visibilities from rainfall as the
band focuses over the area through the end of the TAF period.

&&

.MARINE...
(Today through Friday)
Issued at 1015 AM PST Sun Dec 21 2025

Rainfall intensity increases through through the day today across
the northern waters with a strong cold front sagging southward to
near Pigeon Point by this evening. Gusty southerly winds increase
along the front today before weakening into Monday. A more
substantial period of unsettled weather enters the picture Tuesday
with a gale force low forecasted to enter the coastal waters.
This system appears likely to bring near storm force and isolated
hurricane force gusts to the waters south of Pigeon Point and near
Point Sur Tuesday night into Wednesday morning. Seas build
through the week and will be very hazardous to mariners with the
potential for wave heights in excess of 20 feet.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through Monday afternoon for CAZ502>506.

PZ...Gale Warning until 9 PM PST this evening for Mry Bay-Pigeon Pt
     to Pt Pinos 0-10 nm-Pt Arena to Pt Reyes 0-10 nm-Pt Arena
     to Pt Reyes 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm-
     Pt Reyes to Pigeon Pt 0-10 nm-SF Bay N of Bay Bridge.

     Small Craft Advisory until 3 AM PST Monday for Pigeon Pt to Pt
     Pinos 10-60 NM.

&&

SHORT TERM...JM
LONG TERM....JM
AVIATION...Palmer
MARINE...Palmer

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 8:40 PM PSTGale WarningMTR54 hr
Dec 21, 8:40 PM PSTStorm WatchMTR6 hr
Dec 22, 12:24 AM PSTAreal Flood AdvisoryMTRSonoma7 hr
Dec 22, 1:02 AM PSTAreal Flood AdvisoryMTRNapa, Sonoma3 hr
Dec 22, 2:36 AM PSTGale WarningMTR12 hr
Dec 22, 2:36 AM PSTStorm WarningMTR50 hr
Dec 22, 6:40 AM PSTAreal Flood AdvisoryMTRCity and County of San Francisco3 hr
Dec 22, 8:13 AM PSTAreal Flood AdvisoryMTRCity and County of San Francisco, San Mateo3 hr
Dec 22, 8:37 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa3 hr
Dec 22, 9:08 AM PSTSmall Craft AdvisoryMTR6 hr

Nearby

High Wind Watches in California, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.